Indiana, 2008

High Wind in Indiana, September 14, 2008

September 14, 2008 · NWS ILN · 8 events in 8 counties and zones

The remnants of hurricane Ike raced northeast through the midwest and merged with a frontal boundary across the lower Ohio Valley Sunday morning. Abundant sunshine promoted deep mixing of the atmosphere, and warm, dry air aloft translated down to the surface.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$25 million
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

The remnants of hurricane Ike raced northeast through the midwest and merged with a frontal boundary across the lower Ohio Valley Sunday morning. Abundant sunshine promoted deep mixing of the atmosphere, and warm, dry air aloft translated down to the surface. Gusty winds in excess of 70 mph persisted for a period of several hours, causing significant damage and widespread power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 14, 12:53 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Sep 14, 12:53 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
153 PM EDT SUN SEP 14 2008

.SYNOPSIS...
THE REMNANTS OF HURRICANE IKE WILL COMBINE WITH A FAST MOVING
COLD FRONT TO PRODUCE WINDY CONDITIONS AND SHOWERS AND
THUNDERSTORMS TODAY INTO TONIGHT. A FEW SHOWERS WILL LINGER ON
MONDAY...WITH COOLER AND DRY CONDITIONS EXPECTED THROUGH THE
REMAINDER OF THE WEEK DUE TO HIGH PRESSURE.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
NUMEROUS OBSERVATIONS SOUTHWEST OF THE SURFACE LOW OVER THE LOWER
OHIO VALLEY HAVE REPORTED GUSTS AT OR ABOVE 50-KT...WITH A 71 MPH
WIND REPORT OUT OF JASPER INDIANA. SEVERAL REPORTS OF WIND DAMAGE
ACROSS SRN IN AND KY...AND HAVE BEGUN TO RECEIVE A FEW REPORTS OF
TREE DAMAGE ACROSS WESTERN PORTIONS OF THE ILN CWA. THEREFORE THE
WIND ADVISORY HAS BEEN UPGRADED TO A HIGH WIND WARNING FOR THE
WESTERN HALF OF THE CWA WITH EXPECTED GUSTS UP TO 60 MPH. PREVIOUS
AFD FOLLOWS....

DEEP MIXING IS ALSO BRINGING SOME DRIER AIR TO THE SURFACE WITH
DEWPOINTS DROPPING INTO THE MID TO LOW 60S ACROSS OHIO AND
KENTUCKY. THIS MAY PLACE SERIOUS LIMITATIONS ON INSTBY LATER TODAY
AS THE STRONG SFC LOW AND TRAILING COLD FRONT MOVE IN. THIS
SITUATION WILL BE WATCHED CLOSELY...AS VERY STRONG LOW LEVEL WIND
FIELDS WILL CREATE THE POTENTIAL FOR SEVERE WIND GUSTS IN ANY
STORMS THAT DEVELOP...AND POSSIBLY ISOLATED TORNADOES GIVEN THE
EXTREME 0-1 KM HELICITY. HOWEVER...THINK THE OVERALL TORNADO
THREAT IS DIMINISHING WITH DRIER AIR YIELDING HIGHER LCL
HEIGHTS...WHICH WILL REALLY RESTRICT LOW-LEVEL INSTBY AND INCREASE
THE POTENTIAL FOR DRY AIR ENTRAINMENT TO KILL ANY UPDRAFT WHICH
CAN TRY TO DEVELOP. MODELS INDICATE WARM AIR ALOFT MAY FURTHER
RESTRICT INSTABILITY. A SPECIAL 18Z SOUNDING WILL BE RELEASED TO
BETTER ASSESS THE INSTABILITY AND SEVERE THREAT THIS AFTERNOON.
GIVEN THE LIMITED CAPE...DECIDED TO DROP POPS APPRECIABLY THIS
AFTERNOON AND TONIGHT SINCE MODELS NO LONGER DEPICT WIDESPREAD
PRECIP COVERAGE ALONG THE FRONT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
SFC COLD FRONT WL SHIFT THRU EASTERN FA EARLY THIS EVENING AS
DEEP SFC LOW ACCELERATES NE INTO SE CANADA. THREAT FOR THUNDERSTORMS
AND SVR-WX POTENTIAL WL END EARLY THIS EVENING. ALSO..SFC GRADIENT
DROPS OFF QUICKLY AND WIND ADVSY MAY NEED TO BE CANCELED EARLY.

HAVE LINGERED A CHC OF SHOWERS TONIGHT INTO EARLY MONDAY WITH
WITH UPPER TROF LAGGING. HAVE TRENDED TNGTS LOWS ON THE WARM
SIDE OF GUID ENVELOPE AND AT OR A LTL BELOW MAV NUMBERS MONDAY.

SFC HIGH PRESSURE NOSES IN MON NIGHT INTO TUE PROVIDING DRY WX AND
SEASONABLY COOL TEMPS. HAVE TRENDED TEMPS AT OR A LTL BLO MAV
GUID MON NIGHT AND TUE.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
RATHER QUIET PRE-AUTUMNAL WEATHER EXPECTED THROUGH THE LONG TERM.
HIGH PRESSURE WILL BE PREDOMINANT FEATURE ALTHOUGH A WEAK BACK
DOOR FRONT MAY WORK INTO THE REGION LATE IN THE WEEK. DRY
CONDITIONS ARE FORECAST WITH TEMPERATURES WITHIN A COUPLE OF
DEGREES OF NORMAL.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VERY STRONG WINDS...POSSIBLY GUSTING TO 50-KT...WILL CONTINUE THIS
AFTERNOON AS THE REMNANT LOW FROM HURRICANE IKE RACES UP A FRONTAL
BOUNDARY FROM CENTRAL INDIANA INTO NORTHEAST OHIO THROUGH THIS
EVENING. STRONGEST GUSTS ARE EXPECTED ACROSS THE KCVG-KDAY
CORRIDOR THROUGH 22Z. ATMOSPHERE IS MORE STABLE THAN PREVIOUSLY
EXPECTED...SO REMOVED MENTION OF ANY CONVECTION AT ALL TAF
SITES...BUT INCLUDED VCSH TO KDAY AND KCMH TERMINALS WITH PRECIP
NEAR THE LOW CENTER SKIRTING THESE AREAS TO THE NORTH. GUSTS WILL
SUBSIDE THIS EVENING AS A COLD FRONT MOVES THROUGH...WHILE THICKER
LOW LEVEL MOISTURE CAUSES CIGS TO DROP INTO MVFR. MODEL SOUNDINGS
FORECAST IFR CIGS OVERNIGHT...BUT NOT SEEING ANY CIGS THIS LOW
UPSTREAM SO WILL KEEP CLOUD BASES MVFR FOR NOW.

OUTLOOK...NO SIGNIFICANT WEATHER IS EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...HIGH WIND WARNING UNTIL 6 PM EDT THIS AFTERNOON FOR OHZ026-034-
     035-042>044-051>053-060>062-070>072-077-078.
     WIND ADVISORY FROM 6 PM TO 9 PM EDT THIS EVENING FOR OHZ026-
     034-035-042>044-051>053-060>062-070>072-077-078.
     WIND ADVISORY UNTIL 9 PM EDT THIS EVENING FOR OHZ045-046-
     054>056-063>065-073-074-079>082-088.
KY...HIGH WIND WARNING UNTIL 6 PM EDT THIS AFTERNOON FOR KYZ089>096.
     WIND ADVISORY FROM 6 PM TO 9 PM EDT THIS EVENING FOR
     KYZ089>096.
     WIND ADVISORY UNTIL 9 PM EDT THIS EVENING FOR KYZ097>100.
IN...HIGH WIND WARNING UNTIL 6 PM EDT THIS AFTERNOON FOR INZ050-058-
     059-066-073>075-080.
     WIND ADVISORY FROM 6 PM TO 9 PM EDT THIS EVENING FOR INZ050-
     058-059-066-073>075-080.

&&

SYNOPSIS...AR
NEAR TERM...HAWBLITZEL
SHORT TERM...AR
LONG TERM...
AVIATION...HAWBLITZEL
Hazardous weather outlook, Sep 14, 1:35 PM EST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
235 PM EDT SUN SEP 14 2008

KYZ097>100-OHZ045-046-054>056-063>065-073-074-079>082-088-151000-
BRACKEN-ROBERTSON-MASON-LEWIS-UNION OH-DELAWARE-MADISON-FRANKLIN OH-
LICKING-FAYETTE OH-PICKAWAY-FAIRFIELD-ROSS-HOCKING-BROWN-HIGHLAND-
ADAMS-PIKE-SCIOTO-
235 PM EDT SUN SEP 14 2008

...HIGH WIND WARNING IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO AND SOUTH CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND DAMAGE TO THE
NATIONAL WEATHER SERVICE.

INZ050-058-059-066-073>075-080-KYZ089>096-OHZ026-034-035-042>044-
051>053-060>062-070>072-077-078-151000-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-MIAMI-CHAMPAIGN-
CLARK-PREBLE-MONTGOMERY-GREENE-BUTLER-WARREN-CLINTON-HAMILTON-
CLERMONT-
235 PM EDT SUN SEP 14 2008

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON...
...WIND ADVISORY IN EFFECT FROM 6 PM TO 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...MIAMI VALLEY OF
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND DAMAGE TO THE
NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Sep 14, 12:20 PM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
120 PM EDT SUN SEP 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     NON-TSTM WND GST GREENVILLE              40.10N 84.62W
09/14/2008  M49 MPH          DARKE              OH   LAW ENFORCEMENT

            TREES DOWN ALONG WITH POWER LINES.

&&

MIKEG
Local storm report, Sep 14, 1:14 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
214 PM EDT SUN SEP 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     NON-TSTM WND DMG AMELIA                  39.03N 84.22W
09/14/2008                   CLERMONT           OH   TRAINED SPOTTER

            3 TO 4 INCH TREE TOP BLOWN OFF

0100 PM     NON-TSTM WND DMG WILLIAMSTOWN            38.64N 84.56W
09/14/2008                   GRANT              KY   PUBLIC

            LARGE TREE LIMBS DOWN AND 100 LB FLOWER POTS BLOWN OVER

0122 PM     NON-TSTM WND DMG 2 N FAIRFAX             39.17N 84.40W
09/14/2008                   HAMILTON           OH   BROADCAST MEDIA

            LARGE TREE LIMB DOWN IN MADISONVILLE

0130 PM     NON-TSTM WND GST ST. MARYS               40.54N 84.39W
09/14/2008  M66.00 MPH       AUGLAIZE           OH   TRAINED SPOTTER

0130 PM     NON-TSTM WND DMG SPRINGBORO              39.56N 84.24W
09/14/2008                   WARREN             OH   PUBLIC

            LARGE TREE BRANCHES DOWN

0135 PM     NON-TSTM WND GST 6 ESE HAMILTON          39.36N 84.46W
09/14/2008  M58.00 MPH       BUTLER             OH   TRAINED SPOTTER

0139 PM     NON-TSTM WND GST 3 NE BURLINGTON         39.06N 84.68W
09/14/2008  M64.00 MPH       BOONE              KY   ASOS

            KCVG

0141 PM     NON-TSTM WND DMG HAMILTON                39.39N 84.56W
09/14/2008                   BUTLER             OH   TRAINED SPOTTER

            6 INCH DIAMETER TREES DOWN

0202 PM     NON-TSTM WND GST SUNMAN                  39.23N 85.10W
09/14/2008  E60.00 MPH       RIPLEY             IN   PUBLIC

            NUMEROUS TREES AND TREE LIMBS DOWN. SHINGLES AND SOME
            SIDING COMING OFF.

0207 PM     NON-TSTM WND DMG VERSAILLES              39.06N 85.26W
09/14/2008                   RIPLEY             IN   PUBLIC

            TREE BRANCHES AND POWER LINES DOWN

0210 PM     NON-TSTM WND DMG GREENVILLE              40.10N 84.62W
09/14/2008                   DARKE              OH   EMERGENCY MNGR

            NUMEROUS TREES AND POWER LINES DOWN COUNTYWIDE

0210 PM     NON-TSTM WND DMG MIAMISBURG              39.64N 84.27W
09/14/2008                   MONTGOMERY         OH   NWS EMPLOYEE

            NUMEROUS 6 TO 12 INCH TREE LIMBS DOWN

&&
Local storm report, Sep 14, 1:26 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
226 PM EDT SUN SEP 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     NON-TSTM WND GST ST. MARYS               40.54N 84.39W
09/14/2008  M66.00 MPH       AUGLAIZE           OH   TRAINED SPOTTER

0140 PM     NON-TSTM WND DMG HAMILTON                39.39N 84.56W
09/14/2008                   BUTLER             OH   TRAINED SPOTTER

            6 INCH DIAMETER TREES DOWN

0140 PM     NON-TSTM WND GST LEBANON                 39.43N 84.21W
09/14/2008  M58.00 MPH       WARREN             OH   TRAINED SPOTTER

0150 PM     NON-TSTM WND DMG SPRINGBORO              39.56N 84.24W
09/14/2008                   WARREN             OH   PUBLIC

            LARGE BRANCHES BROKEN

0200 PM     NON-TSTM WND DMG COVINGTON               39.04N 84.51W
09/14/2008                   KENTON             KY   PUBLIC

            LARGE BRANCHES BROKEN

0215 PM     NON-TSTM WND DMG 3 W MOUNT HEALTHY       39.23N 84.60W
09/14/2008                   HAMILTON           OH   TRAINED SPOTTER

            3 INCH LIMBS DOWN IN COLERAIN TOWNSHIP

0225 PM     NON-TSTM WND DMG 2 N FAIRFAX             39.17N 84.40W
09/14/2008                   HAMILTON           OH   BROADCAST MEDIA

            NUMEROUS TREES, LIMBS AND POWERLINES DOWN IN
            MADISONVILLE. SOME TREES UPROOTED.

&&
Local storm report, Sep 14, 1:31 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
231 PM EDT SUN SEP 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     NON-TSTM WND DMG 2 S DAYTON              39.75N 84.20W
09/14/2008                   MONTGOMERY         OH   PUBLIC

            TREE 1 FOOT IN DIAMETER AND POWER LINES DOWN.

&&

MIKEG
Local storm report, Sep 14, 1:33 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
233 PM EDT SUN SEP 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     NON-TSTM WND DMG WILMINGTON              39.44N 83.83W
09/14/2008                   CLINTON            OH   LAW ENFORCEMENT

            COUNTY WIDE REPORTS OF TREES AND POWER LINES
            DOWN....WILMINGTON...BLANCHESTER

&&

MIKEG
Local storm report, Sep 14, 1:49 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
249 PM EDT SUN SEP 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     NON-TSTM WND GST 3 NE BURLINGTON         39.06N 84.68W
09/14/2008  M74.00 MPH       BOONE              KY   ASOS

            KCVG

0228 PM     NON-TSTM WND GST 3 NW CLEVES             39.19N 84.79W
09/14/2008  M60.00 MPH       HAMILTON           OH   PUBLIC

            SEVERAL TREES DOWN

0230 PM     NON-TSTM WND DMG 3 NE BURLINGTON         39.06N 84.68W
09/14/2008                   BOONE              KY   OTHER FEDERAL

            CINCINNATI TOWER REPORTS THAT PART OF A DELTA HANGAR ROOF
            CAME OFF.

0230 PM     NON-TSTM WND DMG ST. PARIS               40.13N 83.96W
09/14/2008                   CHAMPAIGN          OH   TRAINED SPOTTER

            LARGE TREES LIMBS DOWN ACROSS THE NORTHWEST PART OF
            CHAMPAIGN COUNTY.

0235 PM     NON-TSTM WND DMG READING                 39.22N 84.43W
09/14/2008                   HAMILTON           OH   TRAINED SPOTTER

            8 INCH TREE DOWN INTO A HOUSE. SEVERAL SHUTTERS BLOWN OFF
            HOMES.

0244 PM     NON-TSTM WND DMG DAYTON                  39.78N 84.20W
09/14/2008                   MONTGOMERY         OH   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN

0245 PM     TSTM WND DMG     CENTERVILLE             39.64N 84.14W
09/14/2008                   MONTGOMERY         OH   TRAINED SPOTTER

            SEVERAL TREES DOWN

0246 PM     NON-TSTM WND DMG EATON                   39.75N 84.63W
09/14/2008                   PREBLE             OH   TRAINED SPOTTER

            LARGE TREES...TREE LIMBS AND POWER LINES DOWN

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, Ripley

When
September 14, 2:02 PM EST to 6:00 PM EST
Where
Ripley forecast zone
Measured
61 kt (70 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$3.3 million
Reported by
Law Enforcement
Coordinates
39.104, -85.262 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 miles per hour were sustained for several hours. Gusts over 60 mph were common. Widespread damage occurred across the region, from trees being blown down on powerlines to significant structural damage.

High Wind, Ohio

When
September 14, 2:15 PM EST to 6:00 PM EST
Where
Ohio forecast zone
Measured
61 kt (70 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$684,000
Reported by
Law Enforcement
Coordinates
38.950, -84.965 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 miles per hour were sustained for several hours. Gusts over 60 mph were common. Widespread damage occurred across the region, from trees being blown down on powerlines to significant structural damage.

High Wind, Dearborn

When
September 14, 2:30 PM EST to 6:00 PM EST
Where
Dearborn forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$5.8 million
Reported by
Law Enforcement
Coordinates
39.145, -84.973 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 miles per hour were sustained for several hours. Gusts over 60 mph were common. Widespread damage occurred across the region, from trees being blown down on powerlines to significant structural damage.

High Wind, Switzerland

When
September 14, 2:30 PM EST to 6:00 PM EST
Where
Switzerland forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$1.1 million
Reported by
Law Enforcement
Coordinates
38.826, -85.037 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 miles per hour were sustained for several hours. Gusts over 60 mph were common. Widespread damage occurred across the region, from trees being blown down on powerlines to significant structural damage.

High Wind, Franklin

When
September 14, 3:20 PM EST to 6:20 PM EST
Where
Franklin forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$2.7 million
Reported by
Law Enforcement
Coordinates
39.415, -85.060 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 miles per hour were sustained for several hours. Gusts over 60 mph were common. Widespread damage occurred across the region, from trees being blown down on powerlines to significant structural damage.

High Wind, Fayette

When
September 14, 4:00 PM EST to 7:00 PM EST
Where
Fayette forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$2.9 million
Reported by
Law Enforcement
Coordinates
39.640, -85.179 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 miles per hour were sustained for several hours. Gusts over 60 mph were common. Widespread damage occurred across the region, from trees being blown down on powerlines to significant structural damage.

High Wind, Union

When
September 14, 4:00 PM EST to 7:00 PM EST
Where
Union forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$856,000
Reported by
Law Enforcement
Coordinates
39.626, -84.925 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 miles per hour were sustained for several hours. Gusts over 60 mph were common. Widespread damage occurred across the region, from trees being blown down on powerlines to significant structural damage.

High Wind, Wayne

When
September 14, 4:00 PM EST to 7:00 PM EST
Where
Wayne forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$8.1 million
Reported by
Law Enforcement
Coordinates
39.864, -85.010 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 miles per hour were sustained for several hours. Gusts over 60 mph were common. Widespread damage occurred across the region, from trees being blown down on powerlines to significant structural damage.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Wind, Ripley2008-09-1461MaleOutside/Open AreasDirect
High Wind, Ohio2008-09-1460FemaleOutside/Open AreasDirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134220, 134219, 134216, 134221, 134218, 134217, 134222, 134223.